Steroid intake can cause early cataract

Steroid intake can cause early cataract

Steroidal medicines are life-saving, and are prescribed by doctors for conditions like chronic inflammatory illnesses, allergies such as asthma, eczema and various skin diseases, inflammatory bowel disease, multiple sclerosis, rheumatoid and other arthritis, neurological and eye diseases, etc. Prolonged steroid intake, even in the form of inhalers, skin creams, nasal or eye drops, could result in cataract and glaucoma.

Cataracts, which are primarily the age-related condition of the eye, can occur in relatively younger people due to various health and environmental factors. If you are diagnosed to have early cataract or glaucoma, you could discuss with your doctor before the use of steroids. People suffering from chronic inflammatory conditions often  resort to self–treating, and consume steroids for prolonged duration.  

When people take steroids for prolonged chronic conditions, there is a significant risk for the development of cataract and glaucoma. There is no denying that there are other risk factors like age, history of eye surgery, eye injury, family history  etc, that can augment the formation of cataract.

Today, precision eye micro-surgery is one of the most often performed surgery on human body today. It needs sophisticated equipment and well-trained surgeons. The post-operative care does not involve any bandage, injections, and the patient can soon return to his or her normal life.  

One of the  ways in which  cataract can be managed is by generating awareness about it. Even today,  many patients live with mature and hyper-mature cataracts, which  are  not desirable stages  for modern techniques. Regular eye screenings are the key to prevent and manage cataracts.

 

Liked the story?

  • 0

    Happy
  • 0

    Amused
  • 0

    Sad
  • 0

    Frustrated
  • 0

    Angry